An intense bout of crying can cause physical discomfort including red, burning eyes, dry mouth and headache. When you cry, your tear ducts release a combination of water, oil and mucus into your eyes. Some of your tears travel through tiny holes at the sides of your eyelids, flowing into your nasal cavity and causing your nose to run.
Video of the Day
If you get a headache after you cry, you may be experiencing dehydration. Crying causes you to lose water from your body and painful headaches are often a sign of dehydration. Stress caused by whatever is making you cry can also lead to tension headaches. If you have sinus problems, crying can irritate your sinuses, bringing on a sinus headache that causes dull, throbbing pain between your eyes.
Crying can lead to a dull ache in your head. You may also feel pressure around your forehead or on the sides and back of your head. Your headache may cause your shoulders, neck and scalp to feel tender. A headache caused by crying may be accompanied by dehydration symptoms. If you experience dizziness, extreme thirst or dry mouth along with your headache, you may be dehydrated. In severe cases, dehydration causes muscle contractions, low blood pressure and bloating.
Prevent headaches when crying by avoiding dehydration. Drink plenty of water after a bout of crying to replace fluid loss and prevent headaches. Women should drink 50 oz. of water per day, while men should drink 70 oz. of water daily to avoid dehydration headaches. Avoid using alcohol while you are crying. Alcohol can further lead to dehydration and headaches.
If you get a headache caused by crying, try taking an over-the-counter analgesic to treat the pain. Take the medication with a full glass of water. Drinking water may relieve your headache if it was caused by dehydration due to crying. If you have frequent headaches and frequent episodes of crying, consider seeing a doctor. Your doctor may prescribe prescription headache medication to treat your symptoms. Your doctor may also discuss your reasons for crying and talk to you about antidepressant medications.